Medicines That Can Cause Diarrhea
Many prescription and nonprescription medicines can cause diarrhea. A few examples are:
- Proton pump inhibitors, such as omeprazole (Prilosec) and lansoprazole (Prevacid).
- Medicines used to treat cancer (chemotherapy).
Many Reference antibiotics cause diarrhea. Usually the diarrhea is mild and will clear up without treatment. A more serious type of diarrhea caused by the bacteria Clostridium difficile may occur while taking the antibiotic or shortly after finishing the antibiotic.
Diarrhea may be a sign of serious reaction to a medicine, such as a toxic reaction. Diarrhea is an early sign of toxicity for some medicines, including lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).
If you think a medicine is causing diarrhea, contact the doctor who prescribed it. The dosage may need to be changed, or the medicine may need to be stopped.
|By:||Reference Healthwise Staff||Last Revised: February 21, 2012|
|Medical Review:||Reference William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Reference H. Michael O'Connor, MD - Emergency Medicine